PDA

View Full Version : Post Op Mid-Night Crazy Itching?



amae28
08-07-2008, 04:04 PM
I had my surgery June 30 and am now about 5 1/2 weeks post-op from my kyphoscoliosis surgery. I have been feeling substantially better and am off all of my pain meds except tylenol during the day. The thing is, I have been falling asleep OK as long as my legs aren't going crazy (restless legs syndrome, which I had before, but is a little worse now) but I haven been waking up a couple of hours after I fall asleep with insane ITCHING! It's mostly my back but even my arms and chest and head itch when it's really bad. I usually cannot fall back to sleep when this is happening. After a few nights of almost no sleep I have been taking benadryl before I go to bed and that usually takes care of it. Bad thing is that i wake up sleepy and groggy in the morning.

Did anyone else experience this post op? I really don't itch that much during the day it's just in the middle of the night. Is it just my nerve endings healing? If so, how long does this last!? I just think it's odd that it's only during the night that it's really bad. HELP! LOL.

Geish
08-07-2008, 05:03 PM
My crazy itching lasted until about 4 months post op. I do think it is the nerves healing. I found if I used the liquid soap spongey thing on my back it seemed to stimulate it more, but I also found that it seemed to make the "healing" happen faster. Maybe it was just me, but that is my perception. I didn't rub hard, just enough the nerves seemed stimulated. I will say the itching was terrible at times and you may try to scratch yourself raw, so be aware of that before you try and stimulate the nerves. Good luck! It does pass with time.

briarrose
08-07-2008, 06:02 PM
I haven't had the itching yet, but whenever I do itch from other things, I put ice on the spot that itches. This numbs the nerves and works almost instantly. I hope it stops for you soon.

Shell

mmw
08-08-2008, 12:20 AM
Man oh man did I ever ITCH! Holy moly it was horrible, and I spent many restless nights with it, dh rubbing anti itch creams and/or lotions on me. Praying it woulds top, THEN the doctor said it was all due to the combos of medicines and how i was taking them. VOILA! I swear once I stopped one of the meds (the pain patch) and tweaked the schedule I have NOT itched a second since THAT night. It was amazing, and oh itching when you cannot really feel THAT SUCKS! makes your skin feel like its on fire and that is worse than the itchiness!

Good luck!

Sharshe
08-08-2008, 01:01 PM
You might want to try benedryl for the itching.

PNUTTRO
08-08-2008, 01:31 PM
amae28

You said that you are only taking the tylenol, but are you taking any other drugs? I only ask because the itching seems systemic and not localized to you incision site. Itching from narcotics is quite common. Other drugs can also have the same side effect. Check with your doctor to see what they suggest.

Consider if you have introduced anything new into your diet. . .


p

txmarinemom
08-08-2008, 04:29 PM
Abbie,

My itching would flare up (still does - at 6 months post-op ... wow, that is weird to write!) all over my back, shoulders and upper hips - but never really on the incision site ... and mine is definitely attempted nerve regeneration.

Gabapentin (generic Neurontin) is effective for some, and it definitely helps me. I still itch with it, but not anywhere near as badly as without it. There's also a newer med on the market, Lyrica: I've read it's more easily tolerated by some people, and can be effective for some who don't benefit from Gabapentin.

Nerve regeneration (and whether it will even cause itching, much less how long you can expect to itch) is really hard to predict - and very individualized. I had open knee surgery in '92 and I STILL have occasional itching about 3" from the incision site. I also have numb spots a few inches away from the scar.

In my experience, some nerves manage to reconnect, some never do (and stay quiet), and some just stay in a perpetually scrambled state - looking for their other half. It's probably safe to say you'll see a decrease in the symptoms over the next few months, but in the meantime, call Lenke and see if he feels either Gabapentin or Lyrica might provide some relief. Either can be called in to your pharmacy.

Oh, and (LOL!) ...

Another way I found to help it when it's REALLY bad (NOT advisable if you've been scratching!) is (yes ... I know how it sounds) to rub Tiger Balm on my back. Unlike Icy Hot, etc., Tiger Balm doesn't blister the skin - and gets nowhere NEAR as intense as camphor/menthol based liniments (still keep it away from your eyes!). For some reason it seems to distract the nerves and sometimes gives enough of a break the itching doesn't return. Worth a shot!

Regards,
Pam

amae28
08-08-2008, 06:51 PM
amae28

You said that you are only taking the tylenol, but are you taking any other drugs? I only ask because the itching seems systemic and not localized to you incision site. Itching from narcotics is quite common. Other drugs can also have the same side effect. Check with your doctor to see what they suggest.

Consider if you have introduced anything new into your diet. . .


p

thanks for the responses... I am not taking any other medicines besides tylenol during the day and now benadryl at night to try and stop the insanity of itchyness. My diet is pretty much the same as before besides that my stomach will get upset easier from heavy foods.

I forgot to add that where I am itching on my back is the areas where it is numb. Probably 60% of my back or more is completely numb still or partially numb and feels like it is sunburnt. I am planning on calling Lenke's office monday to see what they say, I know his nurse is out of the office until wednesday so we'll see. I just really want something that won't wipe me out so bad like benadryl does. I will have to try that cream txmarinemom suggested- i can't remember the name now that I am typing the response...

Ginger W.
08-09-2008, 10:54 PM
I also found that Lyrica (similar to Neurontin) helped considerably with these issues. Dr. Boachie's clinical coordinator says that it's important to stay on this medicine for at least a few month post-surgery until the nerves settle down.